Vermont, 2003

Winter Storm in Vermont, December 6 to 8, 2003

December 6 to 8, 2003 · NWS ALY · 3 events in 3 counties and zones

A low pressure area formed over the southeastern states on December 5. At the same time, a large arctic high became established over eastern Canada.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure area formed over the southeastern states on December 5. At the same time, a large arctic high became established over eastern Canada. The storm tracked off the Virginia coastline on December 6, then took a track along the eastern seaboard as a classic nor'easter. The storm interacted with the strong high in eastern Canada, which caused it to move very slowly. It took over a day for the storm to move northeast of Cape Cod, which was not until late December 7. The result was not only the first major snowstorm of the winter season across southern Vermont. Snowfall amounts ranged from 10 to 20 inches across the region with West Wardsboro in Windham and Pownal in Bennington County, reporting the most snowfall with 22.0 and 20.5 inches respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 6, 9:19 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 6, 9:19 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
919 AM EST SAT DEC 6 2003

DISC...LATEST KENX RADAR SHOWING DECENT BAND OF PRECIP ACROSS THE
CAPITAL DISTRICT AREA DOWN INTO THE NORTHERN CATSKILLS.  AVN/ETA
SHOWING BEST AREA OF UPWARD MOTION TO BE OVER THE BERKS LATER THIS
AFTERNOON. DEFORMATION ZONE ON MODELS LOOKS TO BE A BIT TO FAR
EAST.  WILL UP SNOW AMOUNTS IN THE CAP DIST. TO 10-16 AND RAISE THE
CATSKILLS TO 16 TO 24.  OTHERWISE NO OTHER CHANGES TO LATER PERIODS

PREVIOUS AFD...

.DISC...HAVING SOME GRID PROBLEMS OF MY OWN TONIGHT SO THIS WILL BE
SLIGHTLY SHORTER THAN NORMAL. SYNOPTICALLY...WELL ADVERTISED LOW
PRESSURE AREA OFF THE DELMARVA PENINSULA TAKING SHAPE...AS THE UPPER
AIR LOW RACES TO CAPTURE IT AND TRACK IT NORTHEAST TO SOUTHERN NEW
ENGLAND THROUGH TONIGHT.

THE ETA QPF INSISTS ON GIVING US OUR GREATEST LIQUID AMOUNTS BY 12Z
TODAY. ONE LOOK AT THE COMPOSITE RADAR INDICATES GOOD BANDING...NOW
ACTUALLY SHIFTING JUST NORTH OF THE MOHAWK RIVER. MEANWHILE...A DRY
SLOT ATTEMPTS TO WORK UP FROM THE MID HUDSON VALLEY AT THE MOMENT
BUT VERY MAY WELL FILL IN. SO FAR...ABOUT 1-2 INCHES OF FLUFFY SNOW
LOCALLY. AM NOT SURE THE ETAS QPF OF 0.42 INCHES WILL VERIFY BY
12Z. HAVING SAID THAT...IFR IMAGES INDICATE THE REAL GOOD CLOUD TOP
COOLING IS TAKING PLACE FROM CAPE COD ARCHING SOUTHEAST TO OFF
NORTHERN NJ COAST. THIS COULD SIGNAL WHERE THE REALLY GOOD WARM
CONVEYOR BELT SETS UP...WHICH WOULD MEAN THE HEAVIEST SNOWFALL...IN
OUR SOUTHEAST ZONES. HAVE GONE 8-16 INCHES ACROSS THE BOARD FOR
STORM TOTAL BUT RAISE THE ANTE TO 16-24 INCHES ACROSS THE BERKSHIRES
AND TACONIC HILLS. WINDS COULD APPROACH NEAR BLIZZARD CRITERIA NEAR
THE LITCHFIELD HILLS...BUT FOR NOW...AM NOT CONSIDERING A BLIZZARD
WARNING. DAY CREW NEEDS TO PERUSE THIS IDEA.

AS ALWAYS...I AM QUITE CONFIDENT THAT THE QPF WILL COME UP WITH SOME
SURPRISING AMOUNTS (BOTH TOO HIGH OR LOW). THE LATEST ETA CONTINUES
TO SLOW THE UPPER LOW DOWN. HOWEVER...THE LATEST GFS HAS KNOCKED THE
QPF AMOUNTS DOWN BY SAY 30 PERCENT ACROSS MOST AREAS IN MY CWA.
GIVEN THE FLUFF FACTOR (UP TO 15/1 LIQUID RATIO) AND THE LONG
DURATION OF THE STORM...FELT JUSTIFIED WITH THE 8-16 AMOUNTS WITH
16-24 INCHES OVER THE ELEVATED TERRAIN IN MY SOUTHEAST.
ACTUALLY...ASIDE FRO THE BERKSHIRES/LITCHFIELD HILLS...I LUMPED
PRETTY MUCH WHAT WAS OUT EARLIER...JUST TO ATTEMPT TO MAKE THIS
WHOLE PROCESS EASIER.

THE STORM SHOULD BE HISTORY (AT LEAST FOR US) LATER ON SUNDAY.
SLOWLY (OR MAYBE NOT SO SLOWLY)...DRIER AIR WILL ENTRAIN INTO THE
SYSTEM AS HIGH PRESSURE BUILDS IN. TEMPERATURES WILL MODERATE WITH
TIME. OUR NEXT THREAT OF PRECIPITATION STILL LOOKS TO BE WEDNESDAY.

AVIATION DISCUSSION...CEILINGS AND VISIBILITIES WILL LOWER TO IFR
ACROSS THE REGION BEFORE DAYBREAK IN SNOW.  SNOW WILL BE
OCCASIONALLY HEAVY TODAY INTO THIS EVENING.  WIDESPREAD IFR/VLIFR
CONDITIONS WILL BE ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND
INTO EARLY SUNDAY MORNING.

.HYDROLOGICAL DISCUSSION...NO PROBLEMS ANTICIPATED. PRECIPITATION
WILL BE ALL SNOW THIS WEEKEND. THERE WILL BE FLUCTUATIONS ON SOME
RIVER GAUGES DUE TO ICE EFFECTS. THE NEXT THREAT OF LIQUID
PRECIPITATION WILL NOT BE UNTIL WEDENSDAY.

.ALY...WINTER STORM WARNING FOR THE ENTIRE AREA THROUGH 5 AM SUNDAY.

HWJIV/SYNOPTIC
HEMMERICH/MESO-AVIATION
Hazardous weather outlook, Dec 6, 4:30 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EST SAT DEC 6 2003

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-070000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...A WINTER STORM WARNING IS IN EFFECT THROUGH TONIGHT
ACROSS ALL OF EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND.
EXPECT A GENERAL 8-16 INCHES OF SNOW ACCUMULATION...WITH 16 TO 24
INCHES PROJECTED OVER THE BERKSHIRES AND LITCHFIELD HILLS. SOME
BLOWING AND DRIFTING SNOW CAN BE ANTICIPATED...MAINLY OVER THE
HILLS.

.DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED FROM
SUNDAY THROUGH DAY SEVEN.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED.
PLEASE REPORT ANY SIGNIFICANT SNOWFALL (4 OR MORE INCHES...OR AN
INCH PER HOUR OR GREATER)...TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
December 6, 12:00 PM EST to December 8, 7:00 AM EST
Where
Bennington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Storm, Eastern Windham

When
December 6, 12:00 PM EST to December 8, 7:00 AM EST
Where
Eastern Windham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Winter Storm, Western Windham

When
December 6, 12:00 PM EST to December 8, 7:00 AM EST
Where
Western Windham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331041, 5331042, 5331043.